The nonsteroidal anti-inflammatory agents are derivatives of phenylalkanoic acid. They are divided into two categories; ibuprofen and naproxen. They are similar in their actions and side effects but differ in their molecular structure with naproxen exhibiting greater anti-inflammatory action. They produce their analgesic effects peripherally by inhibiting prostaglandin synthetase. They are superior to aspirin in their analgesic (for moderate pain) and anti-inflammatory properties. NSAIDs produce fewer bleeding problems than aspirin because their inhibition of platelet aggregation is reversed as soon as they are fully excreted. Reported side effects include gastrointestinal upset, rash headache, dizziness, eye problems, hepatic dysfunction and renal dysfunction. Allergic reactions are very rare. Chewable tablets may contain phenylalanine and thus should be prescribed with caution in patients exhibiting phenylketonuria.
Contraindications: Hypersensitivity to ibuprofen, aspirin, other NSAIDS, or any component of the formulation, pregnancy (3rd trimester) and history of asthma.
Warnings/Precautions: NSAIDS are associated with an increased risk of adverse cardiovascular events. NSAIDS can compromise renal function and hepatic function. They may increase risk of gastrointestinal irritation, ulceration, bleeding and perforation. Use caution with a history of GI bleeding or ulcers, concurrent therapy with aspirin, anticoagulants, corticosteroids, smoking and use of alcohol. Patients should be instructed to contact healthcare provider if used for fever lasting >3 days or pain lasting >5 days in children and 10 days in adults.
Children < 12years: 4-10 mg/kg/dose every 6-8 hours (maximum daily dose 40 mg/kg/day)
Children > 12 years and adults: 200 mg–400 mg every 4-6 hours (maximum daily dose: 1,200 mg/day)
Suspension, oral drops: 40 mg/ml
Suspension, oral: 100 mg/5 ml
Tablet, chewable: 50 mg, 100 mg Contains phenylalanine
Tablet, capsules: 200 mg, 400 mg, 600 mg, 800 mg
Children ≤ 12 years: 5-7 mg/kg 2-3 times/day
Children > 12 years and adults < 65 years: Initial 500 mg, then 250 mg every 6-8 hours, maximum 1250 mg/day.
Suspension: 125 mg/5 ml
Caplet, gelcaps: 220 mg (equivalent to naproxen 200 mg and sodium 20 mg)
Caplets, gelcaps, tablets 220 mg, 250 mg, 275 mg, 375 mg, 500 mg, 550 mg
Your session is about to expire. Do you want to continue logged in?
WARNING! You did not finish creating your certificate. Please click CONTINUE below to return to your previous page to complete the process. Failure to complete ALL the steps will result in a loss of this test score, and you will not receive credit for this course.